Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 2, NWS Binghamton, NY

May 1, 2003Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at May 1, 2003, 9:20 PM EDT for Susquehanna County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2003, 9:20 PM EDT (01:20 UTC)
Expired
May 2, 2003, 12:15 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-106 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 020123
FFWBGM
PAC115-020415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
920 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 1215 AM EDT.

* AT 918 PM EDT...DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE       
  RAINFALL OVER THE FOLLOWING LOCATIONS FRIENDSVILLE... GIBSON...    
  HALLSTEAD...HARFORD...LANESBORO...MONTROSE...NEW MILFORD...        
  RUSH AND THOMPSON.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

$$

LAT...LON 4197 7611 4172 7610 4170 7551 4198 7551

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 1, 7:10 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 1, 7:10 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
710 PM EDT THU MAY 1 2003

UPDATED TO REMOVE SEVERE THUNDERSTORM WATCH FROM ZONES. TSTORMS
ONGOING ACROSS CENTRAL ZONES...BUT ARE NOW PARALLEL TO THE UPPER
FLOW...SO THE WIND THREAT IS GREATLY DIMINISHED FROM WHEN THE STORMS
WENT THROUGH NRN ZONES A FEW HOURS AGO. REST OF ZONES UNCHANGED.

VAN AUSDALL

------------------------PREVIOUS DISCUSSION-----------------------

SHOWERS AND STORMS FIRING ALONG INCOMING COLD FRONT AND EXISTING
OUTFLOW/LAKE BOUNDARIES AS OF THIS WRITING.  THE BEST SHOT OF ANY
SEVERE THUNDERSTORMS STILL LOOKS TO BE GENERALLY FROM ABOUT I-81
WEST THROUGH EARLY EVENING.  THIS IS WHERE BEST COMBO OF INSTABILITY
OF DEEP LAYER WIND SHEAR EXISTS.  LATER THIS EVENING, THUNDERSTORMS
SHOULD HAVE A TENDENCY TO DIMINISH IN INTENSITY WITH STABILIZING
ATMOSPHERE.  HOWEVER, BAND OF SHOWERS WILL PROBABLY INCREASE IN
AREAL COVERAGE AS SURFACE WAVE RIDES ALONG THE SLOW MOVING FRONT AND
MID TO UPPER LEVEL SUPPORT IMPROVES.

A STEADIER RAIN WILL LAST THROUGH MUCH OF FRIDAY AS LIFT STAYS
FOCUSED NEAR AND JUST NORTH OF SURFACE BOUNDARY.  SOME DRYING MAY
EDGE INTO OUR NORTHERN/WESTERN ZONES DURING THE AFTERNOON, CAUSING
THE RAINS TO BEGIN TO TAPER DOWN THERE.

FRIDAY NIGHT AND SATURDAY, A LARGE SURFACE HIGH OVER SOUTH CENTRAL
CANADA WILL GRADUALLY BUILD OVER THE NORTHEASTERN U.S.  AS A RESULT,
THE ABOVE MENTIONED FRONT WILL SAG SOUTHWARD AND DRIER AIR WILL
CONTINUE TO PUSH IN FROM THE NORTH.  WELL TAPER THE RAIN BACK TO
SCATTERED SHOWERS BY FRIDAY EVENING, THEN INTRODUCE SOME SUNSHINE BY
SATURDAY AFTERNOON FOR THE NORTHERN HALF OF THE REGION.  CLOUDS
SHOULD BE SLOWER TO DEPART SOUTHERN SECTIONS DURING THE DAY SATURDAY.

SUNDAY AND MONDAY SHOULD FEATURE MORE IN THE WAY OF SUNSHINE WITH
MILDER TEMPERATURES.

.BGM...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FOR MOST OF CENTRAL
NY AND BRADFORD COUNTY IN NORTHEAST PA.

JUREWICZ
Hazardous weather outlook, May 1, 3:25 PM EDT, 5 hours 55 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-012130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS ALONG A COLD FRONT WILL MOVE THROUGH THE REGION THIS
AFTERNOON AND EVENING.  SOME OF THESE STORMS MAY BECOME SEVERE.
STRONG WINDS AND HAIL ARE THE MAIN THREATS.  A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR MOST OF CENTRAL NEW YORK AND BRADFORD COUNTY
IN PENNSYLVANIA UNTIL 7 PM EDT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTERS SHOULD MONITOR THE WEATHER CLOSELY. SKYWARN WILL BE
ACTIVATED AS THREATENING WEATHER APPROACHES YOUR AREA. REMEMBER...ANY
SEVERE THUNDERSTORMS OR TORNADO WARNINGS ARE CONSIDERED AUTOMATIC
SKYWARN ACTIVATION FOR THAT PARTICULAR COUNTY.

MJ

In the hours before

Special weather statement, May 1, 4:06 PM EDT, 5 hours 14 minutes before
NYZ036-037-012045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
406 PM EDT THU MAY 1 2003

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM SYRACUSE TO ONEIDA...MOVING EAST AT 50 MPH.

THUNDERSTORMS WILL BE NEAR...
ORISKANY AND YORKVILLE AT 430 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

PADAVONA
Local storm report, May 1, 5:57 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0557 PM EDT THU MAY 01 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    FLOYD                     NY   WIND DAMAGE
05/01/03   ONEIDA                         TREES AND WIRES DOWN

0430 PM    CAMDEN                    NY   WIND DAMAGE
05/01/03   ONEIDA                         TREES AND WIRES DOWN

DJP
Special weather statement, May 1, 7:00 PM EDT, 2 hours 20 minutes before
NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-012300-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH CANCELLATION
NATIONAL WEATHER SERVICE BINGHAMTON NY
700 PM EDT THU MAY 1 2003

...THE SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...MADISON...ONEIDA...
ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...TIOGA...TOMPKINS
AND YATES.

IN NORTHEAST PENNSYLVANIA...

BRADFORD.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING, BUT
ARE NOT EXPECTED TO BE SEVERE.

VAN AUSDALL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:05 PM EDTFlash Flood WarningBGMBradford3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.